Anyone thought of coming off Depo Provera because of their weight gain?

I have severe stage 4 Endo. My surgeon could not remove a cyst because it was so badly stuck! I have been on Depo Provera for 9 months now and have put on about 2 stone in weight and have gone from an 8-10 to 12-14 in clothes! I know this injection fools your body into thinking it's pregnant but my tummy now looks as though it is; by about 5 months! I am so fed up! I don't overeat and get a reasonable amount of exercise daily (I walk everywhere!). My thighs seems to have been given a life of their own and I have now got ones that rub together for the first time ever!!!! The thing is; other than stopping my periods (which is heaven) I still get daily pains in my tummy and back, and at times I still feel quite unwell enough to have to go to bed and lie down. I also get the terrible mood swings and feel tearful and irritable a lot (and that's with being on anti-depressants too!) Also, I am soooo tired all the time. I was anaemic when I had periods but surely I can't be now? Wondering now whether the benefits of Depo DO outweigh (no pun intended) the negatives. Would consider a hysterectomy (I am almost 48 and have 3 children) but from what I have read on this site, this does not stop Endo. AND I would probably put weight on because of the hysterectomy as well so I am probably best waiting for a natural menopause I guess....I have tried Zoladex along with HRT for 6 months but it didn't work out very well for me and I had to come off it. Sorry to seem to be having such a moan but I am so fed up and really do not know what to do...I am wondering whether to stop my injections and get referred back to my consultant to see if he can remove some of the Endo and take pot luck...Any thoughts please????

Last edited by

7 Replies

oldestnewest
  • I think you've just asked the million pound question! I also was on depo from the age of 17, I have always been overweight but just thought I must eat too much and contributed it to the depo but needed to get on with life and career. I too got depressed also on antidepressants. I came off of it in end of 2009 16 years later . Within 18 months I'd lost four stone and felt the happy bubbly person I never knew I was. The problem was I'd started to get pain. I have had a nightmare time getting treatment and am still in pain having endometriosis somewhere on my sciatic nerve, had one endometrioma removed but still got pain. Now 34, awaiting MRI and have symptoms of Cushing's syndrome having put weight back on. I haven't proved it yet but I think provera mucks up the cortisol levels and wreaks havoc for some. However I do not know what the alternative is either :/ I personally at the moment am in agony not on hormones or suicidal if on provera!

  • Hi Vickytorias, thanks for your reply. When you lost your weight after stopping the Depo were you actively trying to, such as dieting and lots of exercise, or did the weight just drop off? I think I could go without the Depo as long as my periods don't return to how they were before I had an endometrial ablation. I am one of the lucky ones because I don't consider my pain to be agony as such but it is always there; some days are just worse than others. I coped with it for almost 30 years without treatment but now the prospect of cysts bursting etc...scares me somewhat. I will have to go back to the Docs I guess and discuss this.....Good luck with your MRI; I hope things gets sorted for you soon X

  • Hi -I am in a very similar position,as Depo Provera is the only drug I can now have,being too old for the pill and having had a number of 6 month courses of GNRH agonsists( they worked miraculously and the side effects were worth the pain relief and no periods)Maybe I was just lucky,as others don't react so well to them.I am hoping for a natural menopause,but its not showing any signs so far!

    Could you have adenomyosis or fibroids?I am same re bloating - my stomach looks 5months pregnant and I have put on a huge about of weight,though this is also due to fact that I am on crutches and wheelchair due to ME and Meningitis damage! I have however noticed that if I came of the Depo I lost weight,and if went back on back went the weight!

    Personally, having tried to come off the Depo( like you still pain but no bleeding) in October last year and having since them suffered huge flare in endo,which has had me in bed and hospitalised.Consultant says when you go on or off a hormonal/anti hormonal treatment the body is very confused and it takes 2-3 months for it all to settle down again.I went ,only a week after my misssed Depo and got another,but it is now nearly 3 months and no let up in agony,but having to wait to see Gynae again and also surgeon re adhesions.

    Having had this awful 3 months I would say do not stop your Depo until you have spoken with your Gnae and agreed the next step.Hysterectomy will not cure endo -unless you also have total excision of all endo in the pelvic/abdominal cavity.If you have fibroids,heavy bleeding or adenomyosis hysterectomy ,with removal of ovaries will help.I have endo and suspected adenomyosis.My Gynae is pushing me for a hysterectomy( same age as you) but In have put it off for 5 years,since being so ill with Meningitis an ME.I worry that my body could not take any more trauma.

    I am going to ask my Gynae for another lap and to try excise as much endo as they can.It is 10yrs since my last lap.Then I will go from there.You will only be allowed Depo till you are 50 yrs,so I am seeing that as the time for decisions.

    There are some specialist end centres around but very very few who will do radical excision.I happen to be in NE S cotland and have discovered through this forum that my gynae is on accredited list of Endo centres,but he has only ever offered me hysterectomy.I think it is cheaper for NHS especially if ladies are not trying to have babies.

    In the end it is a very personal decision -how much you could function pre Depo pain wise,wether the weight gain is distressing you badly.I see it as the least of my "troubles" but then I am disabled and housebound mostly and my priority is pain control.

    Sorry this is a huge reply,just you seem in a very similar position.Would consultant try you with another GNRH agonist.I have tried Synarel nasal spray -great as if you have unacceptable reactions then you just stop it and don't take next spray - and also Decapeptyl which was miraculous for me.I had both for 6 months without HTR and another year with the HRT( with add back hrt pain crept back,but wasn't unbearable).

    Hope that helps.Feel free to PM me if you want to chat.

  • Hi Daffodil, Thanks for your reply. I certainly won't make any decisions until I have spoken to my Doctor. When I had my lap the consultant couldn't remove a cyst due to the severity of the Endo in there and I don't think he even attempted removing anything else because it was such a mess, but I am wondering if it is worth asking about having another lap and him trying a excision if he can. I am worried about all the hormones being put in my body and actually sometimes feel worse physically than I did before; aching joints is a new thing! This is the second treatment I have had that doesn't seem to be helping much. I will certainly be asking about the negatives versus positives of having a full hysterectomy (including ovaries) as, at the moment, that seems the only other option; I couldn't cope with my awful periods again....I am so sorry to hear that you have had so much to cope with; I feel a real drama queen next to you! I hope you get everything sorted out for you soon..X

  • Yes!

    Am currently trying to make this decision now and don't know what to do :/ i need a crystal ball!

    Have had six months of zoladex followed by six months of depo.

    My gp won't give me any more depo due tomorrow as i had episodes of bad joint pain but am

    also putting on a lot of weight.

    Am petrified of coming off it as I can't have any more time off work but at same time wonder if I should give my body a break

    and see how it copes try and loose some weight then go back on it if I dont cope.

    Wish I knew the answerxxx

  • Hi Lillil, I have also started with joint pain and on top of the usual pelvic and back pain, a general under the weather feeling daily...I would have a good chat with your doctor for other options, in fact that is what I plan to do. I don't know how old you are but because I am close to Menopause I am going to ask about a hysterectomy including ovaries. It's interesting that your Doctor won't give you your injection because of joint pain because I haven't mentioned that to mine ( I saw the nurse last time), but I definitely will now! Did you doctor say what the joint pain meant and why you should not be on the Depo?? The worse thing is that I raved about Depo at first because having Zoladex was awful for me and I thought we had found the answer. But, as time has gone on, even the Depo has lost it's shine now....I am not sure what the next step will be and I hope I will find an answer soon too! Good luck! X

  • I had always been underweight, but over a period of about a year after going on Depo Provera, I went from 7st 12 to almost 10 stone. I found that after that year, my weight gain plateaued - I started eating better (I didn't eat really badly before or anything, but I'd been very lucky to basically be able to eat whatever I wanted and never really put on weight) and going to the gym, I'm now about 9st 8, and have got used to my new body shape.

    I haven'e experienced depression on depo, but while on norethisterone my emotions and moods were all over the shop. I would drop things all the time, I'd completely lose it over nothing, it was like any emotion I felt was amplified x100.

You may also like...